Aa
A
A
A
Close
Ear, Nose & Throat Community
13.3k Members
Avatar universal

Afrin Nose Spray & Smell Loss

I've got a bit of a cold and it's allergy/pollen season here in Atlanta so that's not helping either, but I have used Afrin very sparingly over the past couple of days to help with symptoms. I have not used Zicam spray, I've read those can cause damage to olfactory nerves. I did notice yesterday that my sense of smell was gone although I could still breathe through my nose (still a bit congested, but able to breathe). My question is, has Afrin ever been known to cause loss of smell? Is this a temporary thing just due to sinus inflammation or has the Afrin permanently damaged something? I'm a 28 year old male and I've never experienced such a drastic loss of smell. Any help?
74 Responses
Avatar universal
My Mom and I used Afrin around Thanksgiving 2007.  To date, neither one of us can smell or taste much of anything.  Has your smell and taste returned?  We have both been to several doctors and none can find anything wrong.  They claim it is not the Afrin, but how do they know? We are looking for others with the same problem and asking if you have found a solution.
1 Comments
Did you ever get your sense of smell back? I'm going through the same thing right now. Please let me know!
Avatar universal
I used Afrin spray about three years ago when I had a bad cold.  I didn't read the directions very well and over used it.  Ever since then, I constantly have to blow my nose.  It drains every morning causing me to cough.  I went to my doctor and they tried treating me for allergies.  I never had an issue with allergies in the past.  When nothing worked, I gave up and thought it would just go away.  It didn't.  I have noticed that I can't smell things as well as I used to.  I personally believe I may have damaged my nose using this spray.  I regret ever picking it up off the shelf.  I have thought about seeing a nose and throat specialist, but am afraid of the costs that might add up to.  This may be the only way to go about it.  My doctor did say my septim was swollen.  That is why they thought allergies, but I tried everything out there for that and none worked.  The lack of smell may be causing issues with your taste buds, but I bet the problem is your nose.
Avatar universal
I have used Afrin for two days now (original formula) and I can not smell or taste ANYTHING AT ALL.  I found you by doing a search to see if anyone else has had the same problem.  I hope it goes away when it wears off, but after reading your post (and literally being unable to taste or smell even 12 hours after the last dose) I'm worried it may be more permanent.  Will keep you posted.
Avatar universal
I used Afrin a couple days ago. One day after using it, I realized that I could not taste my food although my nose was clear. I figured it was just temporary and would return. Now, two days later, as I was just cleaning some old moldy food out of the refridgerator, I realized that I didn't smell a thing. Nothing. This has never happened to me previously. And I, too, found this forum by searching on Afrin and "olafactory loss". I am very sure it is related to the Afrin. Before I used the Afrin, I could taste food even with a stuffy nose. Now, nothing. Clearly I am not the only one with this problem and it seems unreasonable that this is all a coincidence. I am going to book an appointment with an ENT specialist as soon as possible. I will post updates as I have them and I hope that everyone else will do the same.
Avatar universal
First off, are you saying you haven't been able to smell or taste anything since Nov. 2007? If so, that is absolutely terrible!

I cannot smell or taste anything, either. I used an Afrin-comparable product by CVS (same ingredient: Oxymetazoline HCl 0.05%) on Friday, January 8th, 2010, to treat sinus congestion and by the next day noticed that I couldn't really smell or taste anything. I continued using the medicine on Saturday, following directions carefully, skipped treatment on Sunday because I thought I was getting better, and used it again this morning because I thought I wasn't really getting any better. I smell nothing and taste nothing.

I didn't exceed the recommended dosage. I used it once a day (three sprays per nostril) for a total of three days. I am very concerned that this product may have killed my senses of smell and taste. Never have I thought that something like this would happen from medicine that's supposed to help.

I sincerely hope that there is a solution available. Please let me know if you hear of one. Thanks.
Avatar universal
I am 45 year old female never have used a nose spray until ziacam ads were all over tv.  I used it during a cold. I have loss some of my sense of smell.  sense then everytime I get a cold, my sinus locks up. I used Afrin five days and went to the doctor on 02/05/2010
the DR told me not to used the afrin anymore and prescribed steriods med. I am worried that once again I have loss my sense of smell.




1 Comments
How do you feel now? I am having the same issue with Afrin right now. Does your sense come back?
Have an Answer?
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Think a loved one may be experiencing hearing loss? Here are five warning signs to watch for.
Discover the common causes of and treatments for a sore throat.
Learn about what actually causes your temperature to spike.
Find out which foods you should watch out for.
Family medicine doctor Enoch Choi, MD helps differentiate between the common cold and more threatening (bacterial) infections
Dr. Steven Park reveals 5 reasons why breathing through your nose could change your life